Skip Navigation LinksSkip Navigation Links
Centers for Disease Control and Prevention
Safer Healthier People
Blue White
Blue White
bottom curve
CDC Home Search Health Topics A-Z spacer spacer
spacer
Blue curve MMWR spacer
spacer
spacer

The content on this page is being archived for historic and reference purposes only. The content, links, and pdfs are no longer maintained and might be outdated.

Datura Poisoning from Hamburger -- Canada

On October 18, 1983, after a husband and wife ate a meal of hamburger prepared at home, the husband collapsed, and the wife telephoned for an ambulance to take him to a local hospital. When the ambulance arrived, the wife also became unconscious. Examination of the home showed no carbon monoxide source. Within 24 hours, the couple regained consciousness and explained the circumstances of their illness.

In preparing the hamburger, the wife added what she thought was seasoning but later realized was seeds of Angels' Trumpets (Datura suaveolens) that had been drying above the stove for planting the next year. After removing most of the seeds from the cooked meat, the husband and wife ate one hamburger patty each. Less than 1 hour later, both began to hallucinate. Other symptoms were tachycardia and severe diarrhea. Both recovered and were discharged after 3 days of hospitalization. Reported in Canada Diseases Weekly Report 1984;10:45.

Editorial Note

Editorial Note: There are several species of Datura, and all are poisonous, containing high levels (0.25%-0.7%) of anticholinergic alkaloids, such as atropine, hyoscyamine, and scopolamine. Three species are widely distributed in North America, but only one, D. suaveolens, is cultivated as an ornamental flower. Poisoning through the accidental mixing of seeds into food has been previously but not recently reported (1). "Locoweed" teas made from other Datura species have been used intentionally to produce hallucinatory effects (2).

Typical findings in Datura poisoning include pupillary dilation, flushing, fever, amnesia, urinary retention, decreased salivation, and, in contrast to the cases reported here, decreased intestinal motility. In more severe poisoning, active hallucinations, extreme agitation, cardiac arrhythmias, convulsions, delirium, stupor, or coma may occur. Physostigmine, a reversible antiacetylcholinesterase agent, may be useful in treating patients with central and peripheral manifestations of anticholinergic crisis.

References

  1. Riemann H, ed. Food-borne infections and intoxications. 1st ed. New York: Academic Press, 1969.

  2. Goldfrank LR, ed. Toxicologic emergencies: a comprehensive handbook in problem solving. New York: Appleton-Century-Crofts, 1982.

Disclaimer   All MMWR HTML documents published before January 1993 are electronic conversions from ASCII text into HTML. This conversion may have resulted in character translation or format errors in the HTML version. Users should not rely on this HTML document, but are referred to the original MMWR paper copy for the official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.

**Questions or messages regarding errors in formatting should be addressed to mmwrq@cdc.gov.

Page converted: 08/05/98

HOME  |  ABOUT MMWR  |  MMWR SEARCH  |  DOWNLOADS  |  RSSCONTACT
POLICY  |  DISCLAIMER  |  ACCESSIBILITY

Safer, Healthier People

Morbidity and Mortality Weekly Report
Centers for Disease Control and Prevention
1600 Clifton Rd, MailStop E-90, Atlanta, GA 30333, U.S.A

USA.GovDHHS

Department of Health
and Human Services

This page last reviewed 5/2/01